Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Topeka, KS

July 8, 2012Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 8, 2012, 4:12 PM CDT for Douglas County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 4:12 PM CDT (21:12 UTC)
Expired
Jul 8, 2012, 4:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:20 PM CDTTSTM WND GST 60Eudora, KS60 MPH WIND GUSTS AND NICKEL SIZED HAIL REPORTED BY LAW ENFORCEMENT
Jul 8, 4:20 PM CDTHAIL 0.88Eudora, KS0.8-0.9 INCH DIAMETER HAIL STONES MAX CURRENTLY FALLING IN EUDORA...JUST SOUTH OF HIGHWAY 10. LOTS OF HAIL FALLING...ALMOST COVERING THE GROUND.
Jul 8, 4:22 PM CDTHAIL 12 Ssw Eudora, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS53 KTOP 082112
SVRTOP
KSC045-082145-
/O.NEW.KTOP.SV.W.0094.120708T2112Z-120708T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 407 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
  MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN DOUGLAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3885 9512 3890 9516 3897 9518 3898 9517
      3897 9513 3898 9511 3896 9510 3896 9508
      3898 9509 3899 9507 3898 9505 3884 9505
TIME...MOT...LOC 2112Z 351DEG 7KT 3893 9509

HAIL...0.75IN
WIND...60 MPH

$$

BARJENBRUCH
3 follow-up statements
261 
WWUS53 KTOP 082119
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT SUN JUL 8 2012

KSC045-082145-
/O.CON.KTOP.SV.W.0094.000000T0000Z-120708T2145Z/
DOUGLAS KS-
419 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DOUGLAS COUNTY UNTIL 445 PM CDT...

AT 416 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING SOUTH AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN DOUGLAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3885 9512 3890 9516 3897 9518 3898 9517
      3897 9513 3898 9511 3896 9510 3896 9508
      3898 9509 3899 9507 3898 9505 3884 9505
TIME...MOT...LOC 2119Z 351DEG 7KT 3892 9510

HAIL...1.00IN
WIND...60 MPH

$$

BARJENBRUCH
335 
WWUS53 KTOP 082132
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SUN JUL 8 2012

KSC045-082145-
/O.CON.KTOP.SV.W.0094.000000T0000Z-120708T2145Z/
DOUGLAS KS-
432 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DOUGLAS COUNTY UNTIL 445 PM CDT...

AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL AND 60 MPH      
         WINDS WERE REPORTED IN AND NEAR EUDORA.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN DOUGLAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3885 9512 3890 9516 3897 9518 3898 9517
      3897 9513 3898 9511 3896 9510 3896 9508
      3898 9509 3899 9507 3898 9505 3884 9505
TIME...MOT...LOC 2131Z 351DEG 7KT 3890 9509

HAIL...0.88IN
WIND...60 MPH

$$

BARJENBRUCH
039 
WWUS53 KTOP 082142
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT SUN JUL 8 2012

KSC045-082152-
/O.EXP.KTOP.SV.W.0094.000000T0000Z-120708T2145Z/
DOUGLAS KS-
442 PM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS OF 40 
TO 50 MPH ARE STILL POSSIBLE IN PARTS OF SOUTHERN DOUGLAS COUNTY.

LAT...LON 3885 9512 3890 9516 3897 9518 3898 9517
      3897 9513 3898 9511 3896 9510 3896 9508
      3898 9509 3899 9507 3898 9505 3884 9505
TIME...MOT...LOC 2142Z 351DEG 7KT 3888 9509

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:44 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 8, 3:44 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SUN JUL 8 2012

.DISCUSSION...

NUMEROUS OUTFLOW BOUNDARIES PERSIST ACROSS THE COUNTY WARNING AREA
AT MID AFTERNOON. CONVECTION ALONG AND SOUTH OF THE I 70 IN
ASSOCIATION WITH OUTFLOW BOUNDARIES SHOULD REMAIN SCATTERED INTO THE
EVENING. A MORE CONCENTRATED AREA OF CONVECTION ALONG THE NEBRASKA
BORDER IN A HIGHER THETA-E ADVECTION/DEEPER MOISTURE ENVIRONMENT
WILL SHIFT SOUTHEAST OF THAT AREA BY EVENING AND MAY AFFECT THE FAR
EASTERN CWA THIS EVENING. WILL GO WITH A PRE FIRST PERIOD IN THE
FORECAST TO ACCOUNT FOR THIS SCENARIO. MORE CONVECTION MAY ALSO
DEVELOP TO THE WEST OF THE CWA THIS EVENING WITH REMNANT MCV AND
VORT MAX IN NORTHEAST CO AS THEY PROGRESS SOUTHEAST TONIGHT. THIS
CONVECTION MAY THEN AFFECT MUCH OF THE CWA OVERNIGHT...THEN THE
SOUTHWEST HALF OF THE CWA THROUGH MIDDAY MONDAY AS IT MOVES
SOUTHEAST. PRECIP CHANCES WILL END OVER THE FAR SOUTHWEST CWA BY MID
AFTERNOON WITH HIGHS IN THE UPPER 80S AND LOWER DEWPOINTS GRADUALLY
OVERSPREADING THE CWA FROM NORTHEAST TO SOUTHWEST. 63

MONDAY NIGHT MOISTURE AND PRECIPITATION WILL BE SOUTH OF THE CWA AS
DRIER NORTHEAST SURFACE FLOW OCCURS. FOR MUCH OF THE UP COMING WEEK
THE CENTRAL PLAINS WILL BE IN A NORTHWEST FLOW PATTERN ALOFT WITH
THE UPPER RIDGE WEST OVER THE FOUR CORNERS. A NORTHEAST TO EAST
SURFACE FLOW WILL BE NOTED THROUGH WEDNESDAY NIGHT BEFORE WINDS
BECOME SOUTHEAST. WITH THE ABOVE PATTERN EXPECT A DRY WEEK WITH
TEMPERATURES NEAR NORMAL FOR JULY.

53

&&

.AVIATION...

COMPLICATED FORECAST PERIOD FOR THE NEXT 6-12 HOURS AT TERMINALS.
OVERALL VFR CONDS PREVAIL WITH PERIODS OF MVFR CONDS. WIDELY SCT
STORMS ARE EXPECTED THROUGH 03Z. WITH THE EXCEPTION OF TEMPO
GROUPS INSERTED AT KTOP/KMHK FOR ONGOING CONVECTION...VCTS WAS
USED BASED ON THE LACK OF STRONG UPPER FORCING...WIDESPREAD
INSTABILITY COMBINED WITH INTERSECTING SFC BOUNDARIES CREATING MUCH
UNCERTAINTY AS TO WHERE/WHEN CONVECTION EVOLVES. PREDOMINANT
NORTH WINDS AROUND 10 KTS MAY BECOME ERRATIC AS OUTFLOW BOUNDARIES
PASS OVERHEAD. AMENDMENTS MAY BE NEEDED THROUGH FORECAST PERIOD
AS CONVECTION FORMS.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 3:43 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SUN JUL 8 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-092045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON EVENING
MAINLY ALONG AND EAST OF A MARYSVILLE TO EMPORIA LINE. ALTHOUGH
LOCALIZED VERY HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH SOME OF
THESE SLOW MOVING STORMS...LOCALLY STRONG WIND GUSTS MAY ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS NORTH CENTRAL KANSAS
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY ACROSS PORTIONS
OF NORTH CENTRAL AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 8, 1:51 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SUN JUL 8 2012

KSZ038-055-081915-
OSAGE-WABAUNSEE-
151 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 215 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHWEST AT 10 MPH ACROSS PORTIONS OF NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS AROUND 50 MPH...TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARVEYVILLE AND BURLINGAME. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 155 AND 165 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3865 9580 3869 9595 3874 9595 3874 9605
      3887 9593 3886 9569
TIME...MOT...LOC 1851Z 026DEG 9KT 3884 9584
Special weather statement, Jul 8, 2:41 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SUN JUL 8 2012

KSZ012-082015-
BROWN-
241 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY...

THROUGH 315 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 5
MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ROBINSON...RESERVE AND HIAWATHA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3978 9533 3987 9562 4000 9562 4000 9534
TIME...MOT...LOC 1940Z 268DEG 6KT 3993 9551
Special weather statement, Jul 8, 3:33 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN JUL 8 2012

KSZ026-040-082045-
DOUGLAS-JEFFERSON-
333 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND NORTH
CENTRAL DOUGLAS COUNTIES...

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 5 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTH CENTRAL DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE NORTH LAWRENCE.

&&

LAT...LON 3897 9524 3900 9529 3905 9531 3914 9530
      3917 9523 3910 9518 3905 9518 3901 9518
TIME...MOT...LOC 2033Z 353DEG 4KT 3908 9524

$$ BARJENBRUCH
Local storm report, Jul 8, 4:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 NNE LAWRENCE AIRPORT  39.06N 95.20W
07/08/2012  E60 MPH          JEFFERSON          KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:02 PM CDTSpecial Weather StatementTOPAnderson28 min
Jul 7, 8:39 PM CDTSpecial Weather StatementTOPLyon21 min
Jul 7, 10:57 PM CDTSpecial Weather StatementTOPMorris33 min
Jul 7, 11:35 PM CDTSpecial Weather StatementTOPClay25 min
Jul 7, 11:39 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson36 min
Jul 8, 1:51 PM CDTSpecial Weather StatementTOPOsage24 min
Jul 8, 2:41 PM CDTSpecial Weather StatementTOPBrown34 min
Jul 8, 3:33 PM CDTSpecial Weather StatementTOPDouglas12 min
Jul 8, 3:54 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson21 min
Jul 8, 4:41 PM CDTSpecial Weather StatementTOPDouglas34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.